Multiple Drug Interactions in a Renal Transplant Patient Leading to Simvastatin-Induced Rhabdomyolysis: A Case Report

Stephen I. Rifkin, MD, FACP, FASN

Disclosures

November 19, 2008

Rhabdomyolysis, a syndrome characterized by muscle necrosis with release of toxic intracellular muscle constituents, can be a potentially fatal side effect of medical therapy. Here I report a patient with a 12-year history of simvastatin use who presented with rhabdomyolysis. He had a renal transplant and has been on a stable dose of cyclosporine for the past year. Recent medication changes were the addition of ranolazine, carvedilol, and diltiazem about two months prior to the episode of rhabdomyolysis. Discontinuation of the ranolazine, diltiazem, and simvastatin resulted in prompt resolution of the episode. It is suggested that these medications, acting in concert with cyclosporine, altered the metabolism of simvastatin, causing the episode of rhabdomyolysis. Clinicians should be alert to the possibility of multiple drug interactions causing rhabdomyolysis.

Rhabdomyolysis is a well-described but rare complication of hydroxymethylglutaryl-coenzyme A (HMG-CoA) reductase inhibitor drug (statin) therapy. This complication appears to be dose-related, blood level-related, and a class effect.[1] Statins, with the exception of pravastatin, are primarily metabolized through the cytochrome P450 (CYP450) system. A number of drugs, through their effect on the CYP450 system, increase the likelihood of rhabdomyolysis. Cyclosporine, diltiazem, and ranolazine are known to affect this system. Carvedilol can elevate cyclosporine levels. The following is a report of a renal transplant patient who had rhabdomyolysis, most likely the result of a complex interaction of these drugs.

The patient is a 56-year-old man with type 1 diabetes mellitus. He has had multiple complications from his diabetes, including end-stage renal disease and extensive peripheral vascular and coronary artery disease. He has undergone coronary artery bypass surgery twice, has had a right-below-the-knee amputation as well as amputation of several toes on his left foot, and has had stenting of his coronary arteries. He had a renal transplant in 1996 and has good renal function, with serum creatinine generally varying between 1.3 and 1.9 mg/dL depending on his state of hydration. One year prior to admission his cyclosporine dose was decreased to 75 mg twice daily and he has been on a stable dose since then. He has been on simvastatin for 12 years and his present dose is 40 mg/day. This dose has not been changed in many years and he has never had a complication from his statin therapy previously.

About 2 months prior to his admission, he was started on ranolazine extended release 500 mg/day, diltiazem 60 mg twice daily, and carvedilol 12.5 mg twice daily because of recurrent difficulties with angina and heart failure. No other medication changes were made. His other medications included metoprolol, furosemide, tamsulosin, sertraline, fludrocortisone, clonidine, esomeprazole, clopidogrel, and insulin glargine. Approximately 1 week prior to admission he developed generalized muscle pain and progressive weakness. The ranolazine was discontinued after the outset of his symptoms, the simvastatin was discontinued 2-3 days prior to admission, and the diltiazem was discontinued shortly after admission. The carvedilol was continued. Upon admission his creatine kinase level was noted to be 21,488 U/L (normal: < 171 U/L), serum myoglobin was 36,228 ng/mL (normal: 19-92 ng/mL), SGOT was 561 IU/L (normal: 5-40 IU/L), and serum creatinine was 1.5 mg/dL (normal: 0.5-1.2 mg/dL). The patient was treated with IV hydration. Two days later the creatine kinase level was decreased to 7793 U/L, serum myoglobin was decreased to 5227 IU/L, SGOT was decreased to 324 IU/L, and serum creatinine was decreased to 0.8 mg/dL.

His creatine kinase, liver enzymes, and serum myoglobin continued to gradually return to normal over the ensuing 8 days.

Rhabdomyolysis is a disease of muscle necrosis. It has a number of differing etiologies, including major muscle trauma, infections, electrolyte abnormalities, seizures, severe dehydration, alcohol abuse, hypothyroidism, and drugs. The present patient did not appear to have any of these conditions with the exception of a possible drug effect.

Rhabdomyolysis is a rare complication of statin therapy, with hospitalization occurring at an average incidence rate of 0.44 per 10,000 person-years of use for statin monotherapy.[2]However, the incidence is higher when drug-drug interactions are considered, and drug-drug interactions are significantly more likely to be associated with myopathy compared with statin monotherapy.[3] The risk for muscle injury does not appear to be substantially different between the various presently marketed statins. The precise mechanism for statin-induced muscle injury is not known. However, it appears to be related to the blood concentration of the statin, the statin dose, and a variety of risk factors, including advanced age and renal insufficiency.[4] Diabetes has been mentioned as a risk factor, but a recent study found no additional myopathic risk associated with being diabetic.[5]

It seems highly unlikely that simvastatin, after 12 years of use, would suddenly cause rhabdomyolysis unless there was a precipitating cause. In a study by Schech,[6] 9 of 13 patients on statin monotherapy found to have statin-associated rhabdomyolysis had a duration of use prior to event date of less than 6 months.

Simvastatin is metabolized by the cytochrome CYP450 system, mainly using the CYP3A4 pathway. Any drug that inhibits or competes for that pathway can cause elevations in simvastatin blood levels with the resultant possibility of increased side effects. Many drugs are known to have this effect, including cyclosporine, which is a well-described cause of statin-induced rhabdomyolysis.[7] Ranolazine is another drug that inhibits the CYP450 system. Coadministration of ranolazine and simvastatin has been shown to result in approximately a 2-fold increase in plasma concentrations of simvastatin and its active metabolite. Diltiazem, a moderate CYP3A inhibitor, has significant drug interactions with simvastatin, cyclosporine, and ranolazine, decreasing the clearance of all 3 drugs.[8] Diltiazem has been associated with statin-induced rhabdomyolysis in a few patients.[9]Carvedilol is metabolized primarily by CYP2D6 and CYP2C9 and its metabolism and pharmacokinetics may be affected by induction or inhibition of cytochrome P450 enzymes. Carvedilol has been noted to cause a modest increase in cyclosporine levels. Thus, the patient was receiving multiple drugs capable of raising simvastatin levels and also capable of interacting with each other, magnifying the effect on simvastatin.

The only recent alteration in the patient's regimen was the addition of carvedilol, diltiazem, and ranolazine. Ranolazine is a relatively new drug, released in early 2006, and the total experience with it is thus relatively limited. There are no reports implicating ranolazine as a cause of statin-induced rhabdomyolysis, but it may increase simvastatin levels. The patient was taking only a small dose of ranolazine, but because diltiazem will increase ranolazine levels, ranolazine may have had some involvement in this case. Carvedilol, through its effect on cyclosporine, probably also played a role in this case. Diltiazem, through its multiple interactions, even at a relatively small dose, probably had a substantial role.

It is therefore suggested that this patient probably developed rhabdomyolysis as a result of the addition of ranolazine, diltiazem, and carvedilol to a drug regimen that already included cyclosporine and simvastatin. These drugs interacted with each other in a variety of ways to cause statin-induced rhabdomyolysis. The degree of culpability of each of these added drugs is only speculative, but the drug that would appear to be the most important culprit in this case, because of its widespread effects, is diltiazem.

The present case demonstrates a complex interaction between multiple drugs (simvastatin, cyclosporine, diltiazem, ranolazine, and carvedilol) in a renal transplant patient that led to the occurrence of rhabdomyolysis. Clinicians should be alert to this issue and use this and similar drug combinations cautiously.


Reader Comments on: Multiple Drug Interactions in a Renal Transplant Patient Leading to Simvastatin-Induced Rhabdomyolysis: A Case Report
See reader comments on this article and provide your own.

Readers are encouraged to respond to the author at srifkin@health.usf.edu or to Peter Yellowlees, MD, Deputy Editor of The Medscape Journal of Medicine, for the editor's eyes only or for possible publication as an actual Letter in the Medscape Journal via email: peter.yellowlees@ucdmc.ucdavis.edu

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....